Telbivudine and pegylated interferon: risk of peripheral neuropathy
- Medicines and Healthcare products Regulatory Agency
- 1 March 2008
- Therapeutic area:
- GI, hepatology and pancreatic disorders, Infectious disease, and Neurology
Patients who take telbivudine and pegylated interferon are at increased risk of peripheral neuropathy and should stop taking both medicines if symptoms occur.
Article date: March 2008
Patients who develop symptoms of peripheral neuropathy should stop taking both medicines.
Telbivudine (Sebivo ▼) is a new nucleoside analogue that is indicated for treatment of chronic hepatitis B in adults with compensated liver disease and evidence of viral replication, persistently elevated serum alanine aminotransferase (ALT), and histological evidence of active inflammation or fibrosis (or both).
The risk of peripheral neuropathy with telbivudine has been under review since the time of licensing.
Up to the end of January 2008, 6 cases of peripheral neuropathy have been reported in association with telbivudine monotherapy.
In an ongoing multicentre trial comparing telbivudine monotherapy with telbivudine and pegylated interferon alfa 2a (Pegasys) combination therapy, 8 cases of peripheral neuropathy have been reported in 48 patients. The combination arm of this trial was suspended in January 2008. These cases were serious, occurred in relatively young patients within 3 months of starting treatment, and required treatment discontinuation.
Advice for healthcare professionals includes:
- the combination of telbivudine and interferon cannot be recommended
- all patients who take telbivudine should be monitored for occurrence of peripheral neuropathy
- patients who are taking telbivudine and (pegylated) interferon who develop peripheral neuropathy should stop taking both medicines
- for patients who are taking telbivudine alone who develop peripheral neuropathy, consideration should be given to stopping this medicine
Article citation: Drug Safety Update Mar 2008; Vol 1, Issue 8: 4
Published: 1 March 2008